Hail, Dyer
- When
- April 17, 6:30 PM CST to 6:40 PM CST
- Where
- Dyer County, 0.89 mi NW of Dyersburg
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.040, -89.390
Hail estimated at 0.75 inches.
A cold front stalled across the Mid-South. This was the focus for thunderstorms that produced large hail on Easter Sunday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front stalled across the Mid-South. This was the focus for thunderstorms that produced large hail on Easter Sunday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 17, 5:51 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 651 PM CDT Sun Apr 17 2022 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 340 PM CDT Sun Apr 17 2022/ There are scattered showers with isolated embedded thunderstorms across the Midsouth, most numerous and heaviest over north Mississippi with plenty more storms developing and approaching the Midsouth from Arkansas. So far none have been severe, at least for the last several hours, but the Storm Prediction still has most of north Mississippi in a marginal risk for severe thunderstorms today. Large hail and damaging wind are the most likely threats. Storms will likely reach their strongest and most widespread coverage over the next 3-4 hours as we reach peak heating and a shortwave approaches the Mississippi River. The axis of the shortwave should reach the Mississippi River around 7 pm and the Tennessee river before midnight. As the axis passes, shower and thunderstorms should quickly dissipate. Monday and Tuesday look dry. There could be a little frost Tuesday morning near the Tennessee River. High temperatures should be in the low 60s to low 70s. A round of showers and thunderstorms is expected to move across the Midsouth late Wednesday into early Thursday. It does not appear that this system will result in any severe thunderstorms. Guidance is in better agreement after midweek, merging on a drier and warm solution. Temperatures will trend warmer Wednesday into next weekend. Expect highs around 70 Wednesday and around 80 Thursday with low to mid 80s Friday and Saturday. Showers and thunderstorms are expected again by Sunday. The GFS is a bit faster with the arrival of the Sunday storm system. 30 && .AVIATION... Final round of SHRAs and embedded TSRAs will move through the region this evening. Cigs will lower to IFR overnight and winds will shift to the north at around 10 kts. Cigs will gradually improve on Monday, becoming VFR in the afternoon areawide. North winds will increase to 15 kts with higher gusts. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 532 AM CDT Sun Apr 17 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-181245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 532 AM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A Marginal Risk of Excessive Rainfall exists for the Mid South today. Localized heavy rain may lead to flash flooding. A few strong storms will be possible this afternoon and evening. Gusty winds and hail will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Memphis TN 243 PM CDT Sun Apr 17 2022 MSZ012-013-021-172015- Lafayette MS-Panola MS-Yalobusha MS- 243 PM CDT Sun Apr 17 2022 ...A strong thunderstorm will impact portions of southwestern Lafayette, northwestern Yalobusha and southern Panola Counties through 315 PM CDT... At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near Batesville, moving east at 30 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Batesville, Pope, Burgess, Courtland, Shuford, Asa, Eureka Springs and Chapeltown. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3421 9010 3441 9005 3442 8960 3408 8967 TIME...MOT...LOC 1943Z 281DEG 26KT 3428 9000 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH SWB
Special Weather Statement
National Weather Service Memphis TN
302 PM CDT Sun Apr 17 2022
MSZ023-024-172030-
Monroe MS-Chickasaw MS-
302 PM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of central Chickasaw
and southwestern Monroe Counties through 330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Houston, moving east at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Aberdeen, Houston, Prairie, Trebloc, Woodland, Sparta, Binford,
Egypt, Strong, Tabbville, McCondy, Anchor, East Aberdeen, Muldon and
Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3371 8872 3381 8872 3381 8893 3375 8893
3379 8911 3396 8908 3393 8847 3368 8851
3368 8859
TIME...MOT...LOC 2001Z 278DEG 27KT 3386 8895
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SWBSpecial Weather Statement
National Weather Service Memphis TN
331 PM CDT Sun Apr 17 2022
MSZ023-024-172100-
Monroe MS-Chickasaw MS-
331 PM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of east central
Chickasaw and central Monroe Counties through 400 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie, or 8 miles west of Aberdeen, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amory, Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork, New
Hamilton, Becker, Quincy, Egypt, Splunge, Wise Gap, Athens, East
Aberdeen and Greenwood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3375 8872 3381 8872 3381 8879 3394 8879
3400 8822 3375 8825 3374 8833 3372 8833
TIME...MOT...LOC 2031Z 268DEG 24KT 3385 8871
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SWBSpecial Weather Statement
National Weather Service Memphis TN
414 PM CDT Sun Apr 17 2022
MSZ013-015-022-023-172145-
Lafayette MS-Pontotoc MS-Calhoun MS-Chickasaw MS-
414 PM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of southeastern
Lafayette, northwestern Chickasaw, northeastern Calhoun and southern
Pontotoc Counties through 445 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randolph, or 14 miles southwest of Pontotoc, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pontotoc, Troy, Houlka, Randolph, New Houlka, Algoma, Robbs, Chiwapa,
Van Vleet, Parkersburg, Pannell, Thelma, Matthews, Sarepta, Wallfield
and George P Cossar State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 8934 3425 8929 3421 8883 3415 8882
3393 8887
TIME...MOT...LOC 2113Z 283DEG 27KT 3415 8923
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SJMSpecial Weather Statement
National Weather Service Memphis TN
548 PM CDT Sun Apr 17 2022
ARZ018-172315-
Greene AR-
548 PM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of Greene County
through 615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
O'Kean, or 8 miles east of Walnut Ridge, moving northeast at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Paragould, Marmaduke, Crowleys Ridge State Park, Oak Grove Heights,
Lafe, O'Kean, Delaplaine, Fontaine, Evening Star, Walcott, Beech
Grove, Stonewall, Cotton Belt, Bard, Case, Stanford, Gainesville,
Halliday, Light and Walnut Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3602 9084 3604 9084 3605 9083 3608 9082
3611 9077 3613 9077 3615 9075 3615 9081
3621 9081 3627 9067 3626 9034 3612 9030
3605 9041 3597 9084 3599 9085 3599 9086
TIME...MOT...LOC 2247Z 246DEG 26KT 3610 9080
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
KRMSpecial Weather Statement
National Weather Service Memphis TN
714 PM CDT Sun Apr 17 2022
TNZ019-020-048-051-180045-
Crockett TN-Lauderdale TN-Dyer TN-Gibson TN-
714 PM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of northwestern
Crockett, Dyer, northern Gibson and northeastern Lauderdale Counties
through 745 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Unionville, or 11 miles southwest of Dyersburg, moving northeast at
40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Dyersburg, Trenton, Newbern, Dyer, Halls, Kenton, Rutherford,
Chestnut Bluff, Bradleytown, Unionville, Eaton, Friendship, Gates,
Trimble, Yorkville, Tuckers Corner, Grizzard, Edith, Fowlkes and
Lapata.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3619 8893 3601 8880 3579 8955 3596 8964
3621 8926
TIME...MOT...LOC 0014Z 244DEG 36KT 3592 8951
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
KRMThe Memphis radar (KNQA), 89 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
2 hail. Local standard time, as filed.
Hail estimated at 0.75 inches.
Hail estimated at 1.25 inches fell on Oakview Avenue in Dyersburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014235, 1014236.